Missouri, 2004

Damaging Wind in Missouri, August 26, 2004

August 26, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 1:09 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 26, 1:09 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT THU AUG 26 2004

.DISCUSSION...

IN THE SHORT TERM CONCERNED WITH PULSE STORMS THIS AFTERNOON. THEN,
LOOKING AT THUNDERSTORMS AND POSSIBLE HEAVY RAIN ON FRIDAY AND
SATURDAY. ALSO COOLER TEMPERATURES SATURDAY AND SUNDAY.

MIDLEVEL RIDGE CONTINUES TO BUILD NORTHWARD WITH TROUGH DIGGING INTO
THE ROCKIES. CUMULUS FIELD BEGINNING TO BUILD FROM SOUTHEAST TO
NORTHWEST. WITH ENVIRONMENT THIS AFTERNOON UNSTABLE, SURFACE BASED
CAPES AROUND 4000 J/KG, ANY PULSE STORM THAT CAN DEVELOP WOULD
LIKELY BE STRONG TO SEVERE. COVERAGE SHOULD BE FAIRLY ISOLATED SO
WILL CONTINUE SMALL POPS FOR AREAS THAT WILL BE MOST WEAKLY CAPPED.

CONTINUED THE HEAT ADVISORY OVER MY WESTERN COUNTIES THROUGH 7 PM
TODAY. TEMPERATURES IN THE MID 90S WITH DEWPOINTS IN THE LOW/MID 70S
HAVE ALLOWED THE HEAT INDEX TO CLIMB OVER 100 NORTH OF THE PLATEAU
AND WILL BE NEAR HEAT ADVISORY CRITERIA THIS AFTERNOON FOR THE
WESTERN COUNTIES.

THE ETA...GFS AND NGM ALL CONTINUE TO BRING THE COLD FRONT SOUTHWARD
INTO THE NORTHWESTERN PORTION OF THE CWA FRIDAY AFTERNOON. THIS
FRONTAL BOUNDARY WILL ACT AS A FOCUS FOR CONVECTION AND DEWPOINT
POOLING THAT HAVE BEEN LACKING THE PAST FEW DAYS. THE FRONT SHOULD
BE ABLE TO BREAK WHATEVER CAP THAT WILL BE PRESENT WITH THE HELP OF
STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE 110 KT 200MB JET
AND DECENT 850 JET THAT WILL BE PRESENT. 850MB DEWPOINTS ABOVE 14C
AND GOOD CONVERGENCE AT THAT LEVEL WILL PROVIDE THE FOCUS NEEDED
FOR CONVECTION TO GET GOING. THE BEST CHANCES INITIALLY WILL BE OVER
THE NORTHWEST PORTION OF THE AREA...BUT WILL HAVE SOME MENTION OF
THUNDERSTORMS CHANCES EVERYWHERE LATE FRI AFTERNOON AND EVENING.
SEVERE CONVECTION A GOOD BET GIVEN THE DEGREE OF INSTABILITY. STORMS
SHOULD INITIALLY ORGANIZED ALONG THE FRONT...BUT AS LOW LEVEL JET
STRENGTHENS FRI EVENING...STORMS MAY ORGANIZE INTO SMALL CONVECTIVE
CLUSTER(S). LOOKING AT THE CORFIDI VECTORS AND THE 850MB FLOW BEING
PARALLEL TO THE FRONT BRINGS THE POSSIBILITY OF TRAINING/BACK
BUILDING STORMS. LOOKS AS THOUGH THE HEAVIEST PRECIPITATION WILL BE
OVER CENTRAL MISSOURI...AGAIN. PRECIPITABLE WATER VALUES PROGGED TO
BE NEAR 2 INCHES AND WITH THE POSSIBILITY OF TRAINING STORMS AND
ALREADY SATURATED GROUND, FLOODING IS A CONCERN. SOME LOCATIONS
ACROSS CENTRAL MISSOURI HAVE RECEIVED 7 TO 10 INCHES OF RAIN SO FAR
THIS MONTH. WILL LIKELY ISSUE ESF THIS AFTERNOON FOR RAINFALL FRIDAY
NIGHT INTO SATURDAY.

AS A SHORTWAVE MOVES EASTWARD INTO THE PLAINS FRIDAY NIGHT AND
THROUGH THE FORECAST AREA EARLY SUN MORNING THE FRONT WILL PUSH
THROUGH BRINING CLEARING AND COOLER TEMPERATURES. THE ETA IS
TRENDING MORE TO THE GFS AND NGM IN BEING MORE PROGRESSIVE WITH THE
SYSTEM. LINGERED SLIGHT RAIN CHANCES INTO EARLY SUNDAY MORNING
...ESPECIALLY OVER THE EASTERN CWA. TWEAKED TEMPERATURES A DEGREE OR
TWO LOWER ON SATURDAY AND SUNDAY.

QUIET WEATHER EXPECTED LATE IN THE WEEKEND AND EARLY NEXT WEEK AS
SFC HIGH BUILDS INTO THE AREA.

HATCH

&&

.AVIATION...
VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD WITH THE BIGGEST
AVIATION CONCERN REVOLVING AROUND WINDS. LOW LEVEL WIND SHEAR WILL
DEVELOP AGAIN TONIGHT FOR SGF AND JLN WHERE SURFACE WINDS REMAIN
SOUTHERLY NEAR 15KTS BENEATH 40-45KT SOUTHWESTERLY LOW LEVEL JET.

LESE/HATCH
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY THROUGH 7 PM AND WEST OF A LINE FROM JOPLIN TO
OSCEOLA.
KS...HEAT ADVISORY THROUGH 7 PM FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Aug 26, 11:35 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT THU AUG 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-LAWRENCE
-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-POLK-PULASKI
-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1235 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  HEAT INDICES WILL RISE TO BETWEEN 100 AND 110 DEGREES ACROSS THE
  ENTIRE OUTLOOK AREA THIS AFTERNOON. THE HOTTEST CONDITIONS CAN BE
  EXPECTED NORTH AND WEST OF THE OZARK PLATEAU WHERE HEAT INDICES
  WILL LIKELY EXCEED 105 DEGREES FOR A FEW HOURS.

  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY
  NORTH OF A NEVADA TO WEST PLAINS LINE. THE MOST LIKELY SCENARIO IS
  THAT WARM AIR ALOFT WILL PREVENT THUNDERSTORM DEVELOPMENT...
  HOWEVER SHOULD A THUNDERSTORM DEVELOP THEN IT WOULD LIKELY BECOME
  STRONG TO SEVERE GIVEN THE EXTREMELY UNSTABLE AIRMASS IN PLACE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
  EVENING AS A COLD FRONT MOVES INTO THE AREA. SHOWERS AND
  THUNDERSTORMS WILL CONTINUE OVERNIGHT FRIDAY NIGHT INTO SATURDAY
  WITH THE PRIMARY THREAT SHIFTING TO LOCALLY HEAVY RAINFALL. HEAVY
  RAINFALL COULD LEAD TO LOCALIZED FLOODING AND POSSIBLE RISES ON
  AREA RIVERS...ESPECIALLY IN LOCATIONS WHERE SOIL MOISTURE REMAINS
  HIGH FROM PREVIOUS HEAVY RAINS.

  ALSO...HEAT INDICES NEAR TO SLIGHTLY ABOVE 100 DEGREES CAN BE
  EXPECTED ACROSS THE OUTLOOK AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 124 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 26, 2:05 PM CST
Where
Pulaski County, Ft Leonard Wood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -92.150

Severe thunderstorm wind gusts downed a few trees near Fort Leonard Wood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415730.